Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 156, NWS Dodge City, KS

June 15, 2017Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2017, 2:27 PM CDT for Ellis County, Kansas. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 2:27 PM CDT (19:27 UTC)
Expired
Jun 15, 2017, 3:15 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.75 in
Wind
60.0 mph

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:33 PM CDTHAIL 12 N Hays, KS
Jun 15, 3:00 PM CDTTSTM WND GST 772 Sw Hays, KS
Jun 15, 3:06 PM CDTTSTM WND GST 612 W Toulon, KS
Jun 15, 3:15 PM CDTTSTM WND GST 753 Wsw Hays, KS
Jun 15, 3:15 PM CDTHAIL 13 Wsw Hays, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KDDC 151927
SVRDDC
KSC051-152015-
/O.NEW.KDDC.SV.W.0156.170615T1927Z-170615T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
227 PM CDT THU JUN 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Ellis County in central Kansas...

* Until 315 PM CDT

* At 227 PM CDT, a severe thunderstorm was located near Yocemento, or
  4 miles west of Hays, moving east at 25 mph.

  This is a very dangerous storm. 

  HAZARD...Baseball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento,
  Toulon and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9905 3884 9954 3905 9949 3906 9904
TIME...MOT...LOC 1927Z 277DEG 24KT 3888 9940 

HAIL...2.75IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
354 
WWUS53 KDDC 151929
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
229 PM CDT THU JUN 15 2017

KSC051-152015-
/O.CON.KDDC.SV.W.0156.000000T0000Z-170615T2015Z/
Ellis KS-
229 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL ELLIS COUNTY...

At 229 PM CDT, a severe thunderstorm was located near Yocemento, or 3
miles west of Hays, moving east at 30 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento, Toulon
and Hays Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9905 3884 9954 3905 9949 3906 9904
TIME...MOT...LOC 1929Z 277DEG 24KT 3888 9939 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

RBURG
148 
WWUS53 KDDC 151942
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
242 PM CDT THU JUN 15 2017

KSC051-152015-
/O.CON.KDDC.SV.W.0156.000000T0000Z-170615T2015Z/
Ellis KS-
242 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL ELLIS COUNTY...

At 241 PM CDT, a severe thunderstorm was located near Hays, moving
east at 30 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and tennis ball size hail. 

SOURCE...Radar indicated. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely. 

Locations impacted include...
Hays, Victoria, Catherine, Walker, Munjor, Emmeram, Yocemento, Toulon
and Hays Regional Airport.

A tornado warning remains in effect for southest Ellis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3871 9905 3884 9954 3905 9949 3906 9904
TIME...MOT...LOC 1941Z 277DEG 24KT 3887 9928 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...80MPH
 
$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:42 PM CDT, 45 minutes earlier.

Area forecast discussion, Jun 15, 1:42 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
142 PM CDT Thu Jun 15 2017

...Updated short and long term sections...

.SHORT TERM...(This evening through Friday)
Issued at 135 PM CDT Thu Jun 15 2017

Winds will be mostly zonal over Kansas through tomorrow with an
upper level ridge over northern Mexico and an upper level low
sliding eastward across central Canada. Towards the surface, an
area of low pressure is currently sitting somewhere across west
central Kansas with a cold front extending southward into portions
of western Kansas and a warm front extending eastward into
portions of central Kansas. Storms are progged to first form along
the warm front this afternoon with more development possible along
the cold front as it slowly treks eastward today. The atmosphere
will be very unstable this afternoon with ample CAPE and SHEAR.
That means that any storms that do form will be capable of
becoming severe with large hail and damaging winds being the main
concern. Any storms that do develop are expected to move out of
the CWA by midnight with decreasing cloudiness thereafter. The
frontal boundary mentioned earlier will retrograde back to the
east tomorrow and bifurcate the CWA tomorrow. There will be a
slight chance of storms along northern Kansas and I-70 corridor
late in the afternoon. Otherwise expect clear to partly cloudy
skies. As for temperatures, lows tonight look to range from around
60 degrees along the KS/CO border to upper 60s across south
central Kansas. Highs tomorrow look to soar into the upper 90s
with a few places possibly reaching the 100 degree mark.

.LONG TERM...(Friday night through Thursday)
Issued at 135 PM CDT Thu Jun 15 2017

The CWA looks to remain generally dry through the long term period
as an upper level ridge builds across the southwestern United
States. One exception to this will be Saturday as an upper level
shortwave slides through the Northern Plains and in turn push a
cold front through the area. A few thunderstorms may form across
northern Kansas and northern portions of the CWA. Otherwise, only
an increase in cloud cover will be present. Another exception will
be next Wednesday as models suggest another disturbance moving
through the area. As for temperatures, highs will reach into the
upper 90s to around 100 degrees Saturday then down into the 80s
Sunday behind the aforementioned front. Western Kansas then
rebounds into the 90s for the remainder of the long term period.
Lows will generally be in the 60s to low 70s with the exception of
Sunday night when lows will dip into the upper 50s to lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1223 PM CDT Thu Jun 15 2017

VFR conditions will prevail today with mostly clear skies with the
exception of around the HYS terminal. A few storms may form around
the HYS terminal this afternoon then slide southeastward into
south central Kansas. Otherwise expect an increase in mid level
clouds around the HYS terminal. A cold front will be draped across
western Kansas this afternoon with a warm front extending westward
through central Kansas. Winds will generally be from the south
ahead of these frontal boundaries with more of an easterly
component north of the warm front and west to northwesterly
component behind the cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  66  98  69 /  10  10  10  10
GCK  97  64 101  65 /   0   0  10   0
EHA  97  62 100  65 /   0   0   0   0
LBL  97  65 101  67 /  10  10   0   0
HYS  95  66  97  68 /  50  10  20  10
P28  98  69  97  72 /  40  60  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 15, 4:31 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
431 AM CDT Thu Jun 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
431 AM CDT Thu Jun 15 2017 /331 AM MDT Thu Jun 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A weak surface trough will be the focus for a few severe
thunderstorm to develop as early as mid afternoon, generally
along the K-96 corridor, and expanding east/southeast in the
evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Significant risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

The favored area for thunderstorm chances on Friday is through
the I-70 corridor (Wakeeney/Hays/LaCrosse areas). A cold front
will move into the area late Saturday.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jun 15, 1:27 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Dodge City KS
127 PM CDT THU JUN 15 2017

KSZ030-031-151930-
Trego KS-Ellis KS-
127 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TREGO AND ELLIS COUNTIES
UNTIL 230 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Riga, or 12 miles southeast of Wakeeney, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Wakeeney, Ellis, Victoria, Catherine, Ogallah, Walker, Munjor,
Emmeram, Voda, Yocemento, Toulon, Trego Center, Riga, Turkville and
Hays Regional Airport.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central and west central Kansas.

LAT...LON 3877 9904 3885 10015 3902 10015 3913 9955
      3913 9904
TIME...MOT...LOC 1827Z 267DEG 24KT 3895 9968

RBURG
Local storm report, Jun 15, 2:02 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 SW RIGA               38.93N 99.69W
06/15/2017  E1.75 INCH       TREGO              KS   PUBLIC

&&
Local storm report, Jun 15, 2:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             RIGA                    38.95N 99.65W
06/15/2017  E1.75 INCH       TREGO              KS   EMERGENCY MNGR

&&

GT
Local storm report, Jun 15, 2:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
214 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             1 NE YOCEMENTO          38.92N 99.41W
06/15/2017  E2.50 INCH       ELLIS              KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 1:27 PM CDTSpecial Weather StatementDDCEllis, Trego63 min
Jun 15, 1:35 PM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jun 15, 1:52 PM CDTTornado WarningDDCEllis, Trego16 min
Jun 15, 1:58 PM CDTTornado WarningDDCEllis, Trego20 min
Jun 15, 2:35 PM CDTTornado WarningDDCEllis17 min
Jun 15, 2:46 PM CDTSevere Thunderstorm WarningDDCEllis, Trego44 min
Jun 15, 3:02 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 15, 3:05 PM CDTFlash Flood WarningDDCEllis4 hr
Jun 15, 3:13 PM CDTSpecial Weather StatementDDCScott62 min
Jun 15, 3:13 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Jun 15, 3:33 PM CDTSevere Thunderstorm WarningDDCTrego57 min
Jun 15, 3:41 PM CDTSpecial Weather StatementDDCScott49 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningDDCEllis, Pawnee, Rush47 min
Jun 15, 4:28 PM CDTSevere Thunderstorm WarningDDCRush47 min
Jun 15, 4:30 PM CDTSevere Thunderstorm WarningDDCTrego45 min
Jun 15, 4:50 PM CDTSevere Thunderstorm WarningDDCNess, Rush55 min
Jun 15, 5:13 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush, Stafford62 min
Jun 15, 5:43 PM CDTSevere Thunderstorm WarningDDCNess, Rush62 min
Jun 15, 5:58 PM CDTSevere Thunderstorm WarningDDCStafford31 min
Jun 15, 6:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche52 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush39 min
Jun 15, 6:33 PM CDTSpecial Weather StatementDDCGray57 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford57 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.